Alert archive / Iowa / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 202, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 9, 2008, 4:37 PM CDT for Poweshiek County, Iowa. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 9, 2008, 4:37 PM CDT (21:37 UTC)
- Expired
- Jun 9, 2008, 5:15 PM CDT
- In force
- 38 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
County Poweshiek County, IA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 9.6 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 154 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 500 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- -22 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 092136 SVRDMX IAC157-092215- /O.NEW.KDMX.SV.W.0202.080609T2137Z-080609T2215Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 437 PM CDT MON JUN 9 2008 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... POWESHIEK COUNTY IN CENTRAL IOWA... * UNTIL 515 PM CDT. * AT 432 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED 6 MILES WEST OF MALCOM...OR 31 MILES WEST OF MARENGO...AND MOVING EAST AT 11 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MALCOM BY 500 PM CDT... MALCOM BY 505 PM CDT... BROOKLYN BY 515 PM CDT... THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 185 AND 204. LARGE HAIL CAN CAUSE INJURY AND PROPERTY DAMAGE. SEEK SAFETY INDOORS UNTIL THE STORM PASSES. LAT...LON 4164 9270 4182 9269 4186 9231 4158 9230 TIME...MOT...LOC 2137Z 271DEG 9KT 4172 9265 $$ ALBRECHT
2 follow-up statements
000
WWUS53 KDMX 092158
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
458 PM CDT MON JUN 9 2008
IAC157-092215-
/O.CON.KDMX.SV.W.0202.000000T0000Z-080609T2215Z/
POWESHIEK IA-
458 PM CDT MON JUN 9 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR POWESHIEK COUNTY...
AT 453 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.
THIS STORM WAS LOCATED NEAR MALCOM...OR 29 MILES WEST OF MARENGO...
MOVING SOUTHEAST AT 9 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
MALCOM BY 510 PM CDT...
7 MILES SOUTHWEST OF BROOKLYN BY 515 PM CDT...
THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 185 AND 204.
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...PREFERABLY AWAY FROM WINDOWS.
LAT...LON 4158 9230 4164 9270 4181 9266 4186 9231
4177 9231
TIME...MOT...LOC 2158Z 294DEG 8KT 4169 9260
$$
ALBRECHT000
WWUS53 KDMX 092214
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
515 PM CDT MON JUN 9 2008
IAC157-092225-
/O.EXP.KDMX.SV.W.0202.000000T0000Z-080609T2215Z/
POWESHIEK IA-
515 PM CDT MON JUN 9 2008
...THE SEVERE THUNDERSTORM WARNING FOR POWESHIEK COUNTY HAS
EXPIRED...
AT 511 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO
LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE
SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE.
LAT...LON 4158 9230 4164 9270 4181 9266 4186 9231
4177 9231
TIME...MOT...LOC 2215Z 294DEG 8KT 4167 9255
$$
ALBRECHTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 2:35 PM CDT, 2 hours 2 minutes earlier.
Area forecast discussion, Jun 9, 2:35 PM CDT, 2 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 235 PM CDT MON JUN 9 2008 .DISCUSSION... 12 TO 15Z MORNING SFC ANALYSIS SHOWS WEAKENING BOUNDARY OVER WI..IA..KS SOUTHWEST TO OK WITH MOISTURE POOLED SOUTH OF THE FRONT AND DRIER AIR TO THE NORTH. ANOTHER COOL FRONT ASSOCIATED WITH THE UPPER LVL SYSTEM TRACKING ACROSS CANADA HAS SWUNG EAST ACROSS THE DAKOTAS AND MN. MAIN FOCUS OF THUNDER WILL REMAIN JUST SOUTHEAST OF THE STATE TODAY. MODELS IN AGREEMENT OVER THE NEXT 24 TO 36 WITH EVOLUTION OF NEXT LEE SIDE TROUGH EXPECTED TO IMPACT THE AREA WED THROUGH FRIDAY. A MUCH NEEDED BREAK IN RAIN EXPECTED THROUGH TOMORROW EVENING FOR MOST OF THE REGION EXCEPT FOR THE FAR NORTH WHERE SOME SCT THUNDER MAY DEVELOP LATE TUES AFTERNOON ALONG AXIS OF THETAE ADVECTION. BY TUES NIGHT LLJET BEGINS TO INCREASE OVER THE REGION WITH INCREASING SFC MOISTURE. LOOKS LIKE NOCTURNAL THUNDER WILL BE ONGOING BY AM HOURS OVER WESTERN/CENTRAL SECTIONS OF THE STATE WITH POSSIBLE QUICK HIT AT QPF OF .25 TO .50 OR SO OVER THOSE AREAS BEFORE THE OVERNIGHT CONVECTION WEAKENS WITH TIME. AS THE FORECAST AREA BECOMES CAPPED WITH H700 10C LID...EXPECT MOST OF THE THUNDER TO REMAIN NORTH OF THE AREA THROUGH THE AFTERNOON HOURS WITH SIGNIFICANTLY MORE UNCOMFORTABLE DAY ON THE WAY FOR THE REGION. AS THE FRONT APPROACHES FOR WED NIGHT AND THURS...THUNDER CHANCES WILL INCREASE WITH BETTER CHANCES FOR HEAVY RAINFALL ONCE AGAIN. MODELS AT ODDS ON TIMING OF FRONTAL EXIT...AND FAVOR THE SLOWER EURO/GEM OVER THE MORE PROGRESSIVE GFS...ESPECIALLY WITH THE STRENGTH OF THE EASTERN RIDGE OF HIGH PRESSURE CURRENTLY ANCHORED OVER THE SOUTHEAST US. TEMPS TO BE ON THE INCREASE OVER THE NEXT TWO DAYS...ESPECIALLY WED AS THE WARM SECTOR OVERTAKES THE AREA. DEW POINTS WILL AGAIN CLIMB INTO THE LOWER 70S AS WELL MAKING FOR UNCOMFORTABLE CONDITIONS. CAPE TO RISE OVER 3000 J/KG BY WED PM WITH WEAK CAP OVER THE AREA. SCT THUNDER STILL A GOOD BET FOR THE DAYTIME HOURS MOST AREAS. BEST BULK SHEAR WED NIGHT AND THUR BEHIND THE FRONT WHICH WILL SUPPORT HEAVY RAIN WITH STORMS ALONG THE BOUNDARY WITH SVR OUT AHEAD OF IT. OVER THE WEEKEND THE FLOW TURNS MORE WEST NORTHWESTERLY. NORMALLY A GOOD THING...BUT SOME INDICATION THAT A FEW WAVES WILL TRANSITION SOUTHEAST FROM CANADA AND BRING SCT STORMS TO THE AREA SAT NIGHT THROUGH MONDAY. AT THIS TIME...THE DEEPEST MOISTURE WOULD LIKELY REMAIN SOUTH OF THE REGION WHICH WOULD DECREASE HEAVY RAINFALL CHANCES...BUT LEAVE THE DOOR OPEN FOR MORE SCT SVR STORMS THROUGH THE PERIOD AS WEAK SYSTEMS WIGGLE SOUTHEAST WITH TIME. 12Z GFS IS NOW SHOWING A SIMILAR SCENARIO FOR SCT STORMS AFTER THE WED-FRI EVENT...THOUGH THE TIMING IS NOT IN CONCERT WITH THE OTHER MODELS...THOUGH CONFIDENCE IN TIMING IS ALWAYS AN ISSUE AFTER 5 DAYS. AT LEAST THE PATTERN CHANGING TO A SLIGHTLY MORE NORTHWEST FLOW WILL ALLOW FOR A FEW BREAKS FROM TIME TO TIME PROVIDED THE SOUTHWEST US RIDGE DOES NOT BULGE NORTH AND INTENSIFY THE WESTERLIES. TEMPS FOR THE EXTENDED HAVE BEEN DECREASED WITH EXPECTED DROP IN THICKNESS...AND LIKELIHOOD THAT EITHER MORE CLOUDS OR SLIGHTLY COOLER AIR WILL BE IN THE NEIGHBORHOOD. && .AVIATION...09/18Z VFR CONDITIONS WL REMAIN WIDESPREAD ACRS CNTRL IA THROUGH THE PERIODS WITH WESTERLY SFC FLO. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && REV
Hazardous weather outlook, Jun 9, 5:36 AM CDT, 11 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 536 AM CDT MON JUN 9 2008 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-101100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 536 AM CDT MON JUN 9 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT THERE ARE MINIMAL CHANCES FOR THUNDERSTORMS OVER WESTERN IOWA OVERNIGHT TONIGHT. THE SEVERE WEATHER POTENTIAL IS QUITE LOW. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORM CHANCES INCREASE SOMEWHAT OVER THE NORTHERN HALF OF THE STATE TUESDAY AND TUESDAY NIGHT. THE POTENTIAL FOR SEVERE WEATHER CANNOT BE RULED OUT...BUT IT IS AGAIN RATHER LOW. MORE SIGNIFICANT THUNDERSTORM CHANCES RETURN TO THE FORECAST FOR WEDNESDAY AND THURSDAY. SEVERE WEATHER IS POSSIBLE IN THE FORM OF LARGE HAIL...DAMAGING WIND AND ISOLATED TORNADOES. HEAVY RAINS MAY OCCUR AS WELL...ESPECIALLY OVER THE NORTHWEST THIRD OF IOWA. WITH SOILS QUITE SATURATED ANY HEAVY RAINS...WHICH MAY EXCEED SEVERAL INCHES LOCALLY...MAY CAUSE EXISTING FLOODING TO PERSIST OR WORSEN OR DEVELOP IN OTHER AREAS. CHANCES FOR THUNDERSTORMS ALSO EXIST IN SOME PARTS OF THE STATE FRIDAY AND AGAIN ON SUNDAY. THE SEVERE WEATHER AND HEAVY RAIN POTENTIAL HEADING INTO THE WEEKEND IS YET TO BE DETERMINED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED WEDNESDAY AND AGAIN ON THURSDAY. SMALL
In the hours before
Local storm report, Jun 9, 11:09 AM CDT, 5 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1109 AM CDT MON JUN 09 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0438 PM FUNNEL CLOUD 5 WSW NEW VIRGINIA 41.15N 93.81W
06/08/2008 CLARKE IA TRAINED SPOTTER
DELAYED REPORT.
&&
PODRAZIKLocal storm report, Jun 9, 11:13 AM CDT, 5 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1113 AM CDT MON JUN 09 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM TSTM WND GST 2 S LORIMOR 41.10N 94.06W
06/08/2008 E60 MPH UNION IA TRAINED SPOTTER
NO DAMAGE. DELAYED REPORT.
&&
PODRAZIKThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 8, 7:10 PM CDT | Severe Thunderstorm Warning | DMX | Davis, Wapello | 39 min |
| Jun 8, 7:26 PM CDT | Tornado Warning | DMX | Wapello | 16 min |
| Jun 8, 7:53 PM CDT | Areal Flood Warning | DMX | Black Hawk, Boone, Bremer, Butler, Calhoun, Cerro Gordo and 20 more | 12 hr |
| Jun 8, 8:41 PM CDT | River Flood Warning | DMX | Polk | 8 hr |
| Jun 8, 8:42 PM CDT | Flash Flood Warning | DMX | Cerro Gordo | 6 hr |
| Jun 9, 7:39 AM CDT | Areal Flood Warning | DMX | Black Hawk, Boone, Bremer, Butler, Calhoun, Cerro Gordo and 20 more | 12 hr |
| Jun 9, 9:50 AM CDT | River Flood Warning | DMX | Mahaska, Marion | 28 days |
| Jun 9, 4:53 PM CDT | Flash Flood Warning | DMX | Poweshiek | 6 hr |
| Jun 9, 6:07 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska, Marion | 38 min |
| Jun 9, 6:19 PM CDT | Severe Thunderstorm Warning | DMX | Taylor | 41 min |
| Jun 9, 6:32 PM CDT | Tornado Warning | DMX | Mahaska | 28 min |
| Jun 9, 6:55 PM CDT | Severe Thunderstorm Warning | DMX | Taylor | 50 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.